MAUDE Adverse Event Report: MONTERIS MEDICAL CORPORATION SIDEFIRE DIRECTIONAL LASER PROBE; SIDEFIRE¿ DIRECTIONAL LASER PROBE

MONTERIS MEDICAL CORPORATION SIDEFIRE DIRECTIONAL LASER PROBE; SIDEFIRE¿ DIRECTIONAL LASER PROBE
Catalog Number NBP-000-01
Medical Device Problem Codes Device Contamination with Body Fluid (2317); Device Operational Issue (2914)
Health Effect - Clinical Code Patient Problem/Medical Problem (2688)
Date of Event 06/09/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Event information: it is unclear to what extent the sidefire directional laser probe or robotic probe driver, or both, contributed to the actions taken by the user which ultimately resulted in the injury.Therefore, both are conservatively being reported.Related to mdr #: 3009970070-2017-00113.
 
Event or Problem Description
It was reported that during a tumor ablation procedure, the user went to rotate the robotic probe driver (rpd) but it did not rotate adequately.Manual rotation was then attempted but with no success.The physician resident went to loosen the screw on the collar of the probe driver follower that is on the bolt and an audible "cracking" noise was heard by the monteris representative.It was noted that the rpd guide rail was visually cracked at a 90 degree angle.The monteris representative then communicated to the physician and resident that the rpd should be replaced and that they should move the head to the opposite side of the magnetic resonance imaging (mri) bore to accommodate space for the probe and to perform a new scan.This request was then denied by the physician.Cooling was then initiated prior to attempted laser delivery.A purple noise mask and noise error was realized and shut off the cooling.The acquisition was then initiated again and rapid instantaneous erroneous thermal dose threshold (tdt) line growth was observed and cooling was stopped.The monteris representative restored archived data to remove erroneous tdt lines while the rpd was replaced.The physician resident removed the probe and during the final process of the removal, it was noted that the resident applied an angle to the probe relative to the bolt.After full removal of the probe, it was noticed that the lens was separated from the probe and that the lens material was not observed to be in the bolt.Blood was noticed to be found inside the shaft of the probe.The patient was then taken to a surgical suite for open resection to remove any remaining probe material.The monteris representative examined the magnitude images from the previous mri scans and it was noted that during observation of the scans taken immediately after cooling was applied (after the rpd rotation issue was observed) it was noted that the lesion had a large signal void in the magnitude image of the thermal scan.The monteris representative then communicated to the physician that the co2 gas may have escaped into the patient's brain.The lens material was found, during resection, in multiple pieces.The litt case was then aborted and the patient underwent a craniotomy to complete the surgery and remove remaining lens material.The patient was discharged two days post surgery without noted injury.If additional information is received, a follow up report will be submitted.
 
Event or Problem Description
Additional information received indicated that the patient was brought in the intraoperative mri, at the beginning of the case, and the probe drive assembly and probe were inserted.An intraoperative mri demonstrated adequate placement of the probe.Initial laser ablation was then performed.Approximately 50-60% of the tumor was ablated, however, when attempting to rotate the probe driver assembly was fractured.It was also noted that the lens was found just below the level of the dura in the surface of the brain.It was reported that there was expected laser ablation seen around the probe but no additional unexpected damage.
 
Additional Manufacturer Narrative
The assessment suggests the root cause of the event is the following: the rpd could not initially rotate remotely.A resident physician intervened and manually rotated the rpd follower on the bolt using an atypical technique that caused the rpd to crack.The damage to the rpd, coupled with the bolt being inadequately secured to the skull caused a mismatch of the probe fit inside the bolt resulting in a fracture of the lens.Investigation details: a test was performed to attempt to crack the guide rail (rpd component) similar to that reported in the event.Through testing, it was determined that the part cracked when the vertical section was tilted forward; tilting this section backwards flexed the part but would not cause the cracking.Based on that analysis, it was believed that the follower guide rail was flexed forward while being manually rotated.The most likely cause is that the guide rail was colliding with the mri bore during the rotation, causing it to flex.The user then reached into the bore to perform the manual rotation and may not have noticed the interference with the bore.When the guide rail collided with the mri bore, it imparted a significant side load on the minibolt causing it to move in the skull; when the bolt was moved, the probe also moved relative to the skull.The load then caused the lens to break across the weakest section.

Brand Name
SIDEFIRE DIRECTIONAL LASER PROBE
Common Device Name
SIDEFIRE¿ DIRECTIONAL LASER PROBE
Manufacturer (Section D)
MONTERIS MEDICAL CORPORATION
14755 27th ave n
suite c
plymouth MN 55447
MDR Report Key6692771
Report Number3009970070-2017-00039
Device Sequence Number970008
Product Code GEX
UDI-Device Identifier00816589020540
UDI-Public00816589020540
Combination Product (Y/N)N
PMA/510(K) Number
K162762
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/05/2018
Device Catalogue NumberNBP-000-01
Device Lot NumberC9136-09
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/09/2017
Supplement Date Received by Manufacturer08/09/2017
04/30/2018
Initial Report FDA Received Date07/07/2017
Supplement Report FDA Received Date08/24/2017
05/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age63 YR